Funnel Cloud, Martin
- When
- July 1, 3:20 PM CST
- Where
- Martin County, 3 mi E of Welcome
- Reported by
- Storm Chaser
- Coordinates
- 43.670, -94.570
Several strong thunderstorms developed during the afternoon of Monday, July 1st in far southern Minnesota. These storms congealed in a small bow echo west of Mankato and moved rapidly eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several strong thunderstorms developed during the afternoon of Monday, July 1st in far southern Minnesota. These storms congealed in a small bow echo west of Mankato and moved rapidly eastward. A measured wind gust of 55 mph was recorded northeast of Madelia with these storms. Out ahead of these storms, an isolated storm produced a brief tornado east of Hollandale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 1, 2:54 PM CST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Mon Jul 1 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 355 PM CDT Mon Jul 1 2019
A hybrid stationary front/outflow boundary is located near I-90 this
afternoon. Parallel to this front is our mid/upper flow, which means
this front will move very little through tonight, setting the stage
for another round of training storms. The CAMs today have been
hitting a two county wide band covering Brown/Watonwan counties over
to Goodhue/Dodge as having the greatest of seeing heavy rain. Here,
it's common to find a swath of QPF between 1 and 3 inches, with
pockets upwards of 5 inches. We included these counties in the flash
flood watch for tonight, with a buffer of counties to the north and
south in case precip ends up a bit farther north or south of where
it's currently forecast to be. Most concerning would be a slight
northward shift in the heaviest rain, as this would put heavy rain
up into the region on the north end of the flood watch that got 2 to
4 inches just last night. Though heavy rain is the primary
convective threat, a wind and hail threat exists in this same region
as well, with MUCAPE in excess of 3000 j/kg and bulk shear of 30-40
kts. Our main limiting factor for severe weather is the fact that
our mid-level lapse rates have really taken a hit with the repeated
rounds of thunderstorms we've seen since Saturday night. This should
push our greatest severe threat into the wind as opposed to hail
category, with precip loading and downbursts being our primary
severe threat driver.
Tonight, the thunderstorms will eventually help push the hybrid
boundary south of the area and it's looking like we should have a
benign second half of the short term Tuesday/Tuesday night. During
this time, precipitation is expected to focus along the hybrid
boundary in Iowa and along an advancing cold front in the Dakotas,
which does not get here until Wednesday. Instead, we should see a
fair amount of sunshine by Tuesday afternoon as we get a chance to
dry out before we see thunderstorm chances return for the 4th of
July holiday.
.LONG TERM...(Wednesday through Monday)
Issued at 355 PM CDT Mon Jul 1 2019
Much of the long term is plagued with shower and thunderstorm
chances as we remain in a semi-zonal/westerly flow regime through
next weekend. While it's pretty difficult to isolate dry time
frames, both ECMWF and GFS models are trending drier for
Wednesday. So while we still have a 20-30% POP in the forecast for
that day, future forecasts will quite possibly be dry.
The Thursday-Friday time frame looks to include the next higher
chance for showers and thunderstorms as a front moves into the
area and is accompanied by decent mid-level forcing. It will most
likely not be a washout for the entire area, but confidence isn't
high at this point as to where the boundary will set up so
widespread high chance POPs were maintained.
In the wake of this front, cooler and drier surface high pressure
settles into the area. Given the continued westerly flow aloft and
potential for weak impulses, however, cannot totally rule out
precipitation, so 20% POPS are still present.
Temperatures through Friday will mostly be in the low/mid 80s for
highs, trending cooler for the weekend with highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon Jul 1 2019
Still looks like next round of thunderstorms this
afternoon/evening will be centered over MKT, with the bulk of the
TSRA activity remaining south of the rest of the terminals. Expect
storms to form around 20z in SW MN, then quickly develop east
along the CAPE gradient across southern MN (which sits right on
top of MKT). Tonight, expect MVFR/IFR cigs to develop, likely
from SW MN up into the Twin Cities and western WI, where HREF
probs are highest. Could also see some patchy fog in central MN
where winds will be light and skies may start clearing out. For
winds, we'll have a very baggy pressure gradient over us the whole
time and a sustained wind direction will be hard to pin down as
directions will be driven by convective outflows.
KMSP...Looks like majority of TSRA activity today will remain
south of MSP, but it will be close enough to warrant the vcts
mention in the TAF. For tonight, with all of the rain we have had
and the front just to our south, the development of stratus seems
like a good bet. IFR cigs will be possible. Confidence is lower
on the timing though as they cloud set in as as early as 3z or as
late as 9z. Tuesday morning, these clouds will improve, though
they may take longer to improve than currently forecast. At either
rate, expect mostly sunny skies by Tuesday afternoon.
/OUTLOOK FOR KMSP/
Wed-Fri...VFR. Chc MVFR/TSRA. Winds LGT and VRB.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
morning for WIZ024-026-028.
MN...Flash Flood Watch through late tonight for MNZ065-067-069-070-
073>078-082>085-091>093.
&&
SHORT TERM...MPG
LONG TERM...LS
AVIATION...MPGHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 111 PM CDT Mon Jul 1 2019 MNZ060-062>070-073>078-082>085-091>093-WIZ023>028-021815- Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 111 PM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...west central Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected at times through tonight. Severe weather is possible, mainly south of a line from Redwood Falls to the Twin Cities to Eau Claire. The main hazards are damaging winds, large hail, and heavy rainfall. The heavy rainfall could lead to localized flooding, especially in areas that received several inches of rain over the weekend. Additionally, the added rainfall will likely lead to additional rises on area rivers, particularly the Minnesota River and its tributaries. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of thunderstorms are expected through this week. The potential for severe weather is low at this time, but heavy rainfall will be a continued threat. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>059-061-WIZ014>016-021815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Anoka-Polk-Barron-Rusk- 111 PM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of thunderstorms are expected through this week. The potential for severe weather is low at this time, but heavy rainfall will be a continued threat. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND DMG JORDAN 44.66N 93.63W
07/01/2019 SCOTT MN EMERGENCY MNGR
8 INCH DIAMETER TREE FELL IN LAGOON PARK IN
JORDAN. SEVERAL 2 INCH DIAMETER OR LESS
BRANCHES ALSO DOWN.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM TSTM WND GST MAPLE LAKE 45.23N 94.00W
06/30/2019 E55 MPH WRIGHT MN EMERGENCY MNGR
55 MPH WIND GUST AND MINOR TREE DAMAGE
REPORTED IN MAPLE LAKE.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST ANNANDALE 45.26N 94.12W
06/30/2019 E55 MPH WRIGHT MN EMERGENCY MNGR
55 MPH WIND GUST AND MINOR TREE DAMAGE
REPORTED IN ANNANDALE.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND GST SOUTH HAVEN 45.29N 94.22W
06/30/2019 E55 MPH WRIGHT MN EMERGENCY MNGR
55 MPH WIND GUST AND MINOR TREE DAMAGE
REPORTED IN SOUTH HAVEN.
&&
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 330 PM CDT Mon Jul 1 2019 MNZ084-092-093-012100- Waseca-Freeborn-Faribault- 330 PM CDT Mon Jul 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN... NORTHEASTERN FARIBAULT AND SOUTH CENTRAL WASECA COUNTIES... At 330 PM CDT, a strong thunderstorm was located over Wells, or 20 miles northwest of Albert Lea, moving east at 10 mph. Nickel size hail is possible with this storm. This storm will be near... Hartland and Freeborn around 400 PM CDT. Other locations impacted by this storm include Matawan, Baroda and Otisco. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4370 9379 4381 9383 4395 9355 4373 9346 TIME...MOT...LOC 2030Z 254DEG 9KT 4377 9373 BORGHOFF
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Mon Jul 1 2019
MNZ082-083-091-092-012145-
Blue Earth-Watonwan-Martin-Faribault-
416 PM CDT Mon Jul 1 2019
...A LINE OF STORMS WILL AFFECT NORTHWESTERN FARIBAULT...MARTIN...
BLUE EARTH AND EASTERN WATONWAN COUNTIES...
At 416 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Crystal to 7 miles southeast of
Lewisville to near Welcome. Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Lake Crystal and Amboy around 425 PM CDT.
Vernon Center around 430 PM CDT.
Mankato, Truman and Good Thunder around 440 PM CDT.
Mapleton and Winnebago around 445 PM CDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes. People in the effected area should
remain inside a sturdy structure until the showers and thunderstorms
pass.
LAT...LON 4350 9481 4381 9451 4411 9441 4411 9437
4416 9437 4423 9426 4416 9405 4417 9401
4420 9403 4424 9401 4424 9385 4409 9384
4351 9426
TIME...MOT...LOC 2116Z 236DEG 32KT 4411 9432 4388 9431 4362 9460
BORGHOFFThe Minneapolis radar (KMPX), 154 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A storm chaser observed a brief touchdown in an open field east of Hollandale.
In the city of Wells, several large branches, and a tree were blown down in the city park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823152, 823154, 823155.